Extreme Cold/Wind Chill, Clay
- When
- January 22, 3:38 PM CST to January 23, 12:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Wind chill readings dropped to 40 below to 50 below zero over eastern North Dakota and the northwest quarter of Minnesota.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Wind chill readings dropped to 40 below to 50 below zero over eastern North Dakota and the northwest quarter of Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 22, 3:27 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
327 PM CST WED JAN 22 2014
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 320 PM CST WED JAN 22 2014
FORECAST CHALLENGE CONCERNS NEAR TERM WIND CHILL ISSUES THEN
TEMPERATURES AND SNOW CHANCES. MODELS IN GOOD AGREEMENT AND WILL
USE BLEND FOR FORECAST.
SURFACE HIGH PRESSURE WILL BUILD INTO THE CENTRAL DAKOTAS TONIGHT.
WITH THIS POSITION WINDS WILL GO DOWN HOWEVER STILL EXPECT FROM 5
TO 10 KTS OVERNIGHT WITH MODEST SURFACE PRESSURE GRADIENT OVER US.
THIS COMBINED WITH ANTICIPATED LOW TEMPERATURES FROM 20 TO 25
BELOW WILL SEE WIND CHILLS DROP INTO THE 40-45 BELOW RANGE SO
WILL HOIST WIND CHILL WARNING FOR ENTIRE FORECAST AREA. FROM THE
VALLEY WEST COULD SEE MINIMUM TEMPERATURES PRIOR TO SUNRISE WITH
SOME WARM ADVECTION AFTER MIDNIGHT.
SURFACE HIGH CONTINUES TO SAG SOUTH THURSDAY. THIS WILL SET UP
SURFACE W-SW FLOW. COMBINED WITH WARM ADVECTION TEMPERATURES
SHOULD BE ABLE TO RECOVER INTO THE SINGLE DIGITS WITH WARMEST
TEMPERATURES ACROSS THE WESTERN FA.
NEXT SHORT WAVE WILL DROP THROUGH FA THURSDAY NIGHT INTO EARLY
FRIDAY. MODELS IN PRETTY GOOD AGREEMENT WITH SOME LIGHT SNOW
POTENTIAL SO INCREASED POPS MAINLY ACROSS THE NORTH. CLOUDS AND
WARM ADVECTION WILL HOLD TEMPERATURES UP THURSDAY NIGHT.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 320 PM CST WED JAN 22 2014
TEMPERATURES WILL BE TRICKY FRIDAY DEPENDING ON TIMING AND
STRENGTH OF COLD ADVECTION AS COLUMN COOLS WITH COLD FRONTAL
PASSAGE. SNOW OVERALL LOOKS LIGHT AT THIS POINT SO WILL MAINTAIN
RELATIVELY HIGH POPS WITH LOW PCPN AMOUNTS.
MAIN PUSH OF COLD ADVECTION LATE FRIDAY AFTERNOON INTO FRIDAY
EVENING. MIXED LAYER/LAPSE RATES NOT ALL THAT IMPRESSIVE HOWEVER
WITH AROUND 30KTS TO MIX COULD SEE SOME DRSN/PATCHY BLSN IN OPEN
AREAS. MIXING WILL HOLD UP OVERNIGHT AND DEGREE OF CLOUDS WILL
HAVE AN IMPACT ON TEMPERATURES.
NEXT CLIPPER COULD BRING MORE LIGHT SNOW TO THE REGION SATURDAY.
WARM ADVECTION AHEAD OF LOW WILL CONTINUE THE THERMAL ROLLER
COASTER.
ANOTHER CLIPPER LIKELY TO AFFECT THE REGION SATURDAY NIGHT INTO
SUNDAY...PERHAPS WITH ENOUGH TO WIND TO CAUSE SOME VISIBILITY
RESTRICTIONS ONCE MORE...THIS TO BE FOLLOWED BY ARCTIC HIGH PRESSURE
FOR THE FIRST FEW DAYS OF NEXT WEEK.
GUIDANCE IN AGREEMENT ON A 1000-500MB THICKNESS RANGE OF 485 TO 495
HPA MONDAY WITH ASSOCIATED 850 MB TEMPS IN THE MINUS 25 TO MINUS 30
C RANGE. ACCORDINGLY LOWERED MON/TUE MAX AND TUE MIN BY A COUPLE OF
DEGREES FROM ALLBLEND. DRY CONDITIONS SHOULD PREVAIL DURING THIS
TIME FRAME. RETURN FLOW MAY OFFER SOME MODERATION BY MID WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1229 PM CST WED JAN 22 2014
ERRONEOUS +SN AT KFAR GUMMING UP THE WORKS A BIT...BUT OTHERWISE
WINDS STILL STRONG ENOUGH ALONG VALLEY WITH CHANNELING EFFECT TO
PRODUCE IFR/LIFR VISIBILITIES. EXPECT DECREASING WIND BY MID TO LATE
AFTERNOON...RESULTING IN IMPROVING CONDITIONS. WINDS EASE TOWARD
THE WEST AND DECREASE TO BELOW 10 KTS TONIGHT AND THURSDAY MORNING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR MNZ001>009-
013>017-022>024-027>032-040.
&&
SHORT TERM...VOELKER
LONG TERM...WJB/VOELKER
AVIATION...WJBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 718 AM CST WED JAN 22 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231330- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 718 AM CST WED JAN 22 2014 ...BLIZZARD WARNINGS OUT TIL 3 PM FOR EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY... ...WINTER WEATHER ADVISORY OUT FOR BAUDETTE-BEMIDJI-PARK RAPIDS AREAS TIL 3 PM FOR AREAS OF BLOWING AND DRIFTING SNOW AND HAZARDOUS WIND CHILLS... ...WIND CHILL ADVISORY 3 PM TODAY UNTIL NOON THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD BLIZZARD CONDITIONS EXPECTED THIS MORNING EASING SLOWLY THIS AFTERNOON ACROSS EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY. AS TEMPERATURES LOWER WIND CHILLS WILL BE A HUGE CONCERN AND LOWER TO NEAR BELOW IN SPOTS BY THE END OF TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND CHILLS TO 40 BELOW AT TIMES THURSDAY MORNING. THEN ANOTHER WIND AND BLOWING SNOW EVENT FRIDAY NIGHT INTO SATURDAY MORNING WITH HAZARDOUS WIND CHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The national radar mosaic for the moment the first event began.
24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485339, 485340, 485341, 485342, 485343, 485344, 485345, 485346, 485347, 485348, 485349, 485350, 485351, 485352, 485353, 485354, 485355, 485356, 485357, 485358, 485359, 485360, 485361, 485362.